Alert archive / Nevada / Flash Flood Warnings in 2015
Flash Flood Warning 48, NWS Reno, NV
NWS Reno, NV issued this flash flood warning at Jul 9, 2015, 6:11 PM PDT for Pershing County, Washoe County, Nevada. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 9, 2015, 6:11 PM PDT (01:11 UTC)
- Expired
- Jul 9, 2015, 9:15 PM PDT
- In force
- 3 hr
- Issued by
- NWS Reno, NV
- Area
- Storm-based polygon
- Flood severity
- None
Counties Pershing County, NV, Washoe County, NV
The radar
The Reno radar (KRGX), 25 km from the middle of the area, began a volume at 01:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Reno, NV (KREV), launched 00:00Z, 1.2 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1814 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 47 m²/s²
- 0-3 km storm-relative helicity
- 101 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
617
WGUS55 KREV 100111
FFWREV
NVC027-031-100415-
/O.NEW.KREV.FF.W.0048.150710T0111Z-150710T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE RENO NV
611 PM PDT THU JUL 9 2015
THE NATIONAL WEATHER SERVICE IN RENO HAS ISSUED A
* FLASH FLOOD WARNING FOR...
SOUTHERN WASHOE COUNTY IN WESTERN NEVADA...
SOUTHWESTERN PERSHING COUNTY IN WEST CENTRAL NEVADA...
* UNTIL 915 PM PDT
* AT 607 PM PDT...DOPPLER RADAR INDICATED A THUNDERSTORM PRODUCING
TORRENTIAL RAINFALL NEAR PYRAMID LAKE IN THE NIXON AREA ALONG HWY
NV447. THIS AREA HAS ALREADY RECEIVED HEAVY RAINFALL TODAY AND
THIS ADDITIONAL TORRENTIAL RAIN WILL MAKE HWY 447 VERY PRONE TO
FLASH FLOODING AND MUDSLIDES.
* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
NIXON AND HWY 447.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FLASH FLOODING AND DEBRIS FLOWS ARE EXTREMELY DANGEROUS AND CAN
DESTROY STRUCTURES AND WASH OUT BRIDGES AND ROADS. DEBRIS FLOWS OFTEN
CONTAIN MASSIVE BOULDERS...TREES...AND LARGE AMOUNTS OF SEDIMENT
MOVING AT HIGH RATES OF SPEED. PEOPLE LIVING DOWNHILL OR DOWNSTREAM
SHOULD TAKE IMMEDIATE ACTION TO PROTECT LIFE AND PROPERTY.
&&
LAT...LON 4010 11923 3973 11923 3974 11949 4010 11950
$$
TF1 follow-up statement
667 WGUS75 KREV 100354 FFSREV FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE RENO NV 854 PM PDT THU JUL 9 2015 NVC027-031-100404- /O.CAN.KREV.FF.W.0048.000000T0000Z-150710T0415Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ WASHOE NV-PERSHING NV- 854 PM PDT THU JUL 9 2015 ...THE FLASH FLOOD WARNING FOR SOUTHERN WASHOE AND SOUTHWESTERN PERSHING COUNTIES IS CANCELLED... THE HEAVY RAIN HAS ENDED...AND FLOODING IS NO LONGER EXPECTED TO POSE A THREAT. LAT...LON 4010 11923 3973 11923 3974 11949 4010 11950 $$ AH
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before this flash flood warning went out at Jul 9, 1:39 PM PDT, 4 hours 32 minutes earlier.
Area forecast discussion, Jul 9, 1:39 PM PDT, 4 hours 32 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RENO NV 139 PM PDT THU JUL 9 2015 .SYNOPSIS... UPPER LOW WILL CONTINUE TO BRING THE THREAT FOR SHOWERS AND THUNDERSTORMS THROUGH FRIDAY. A DRIER SOUTHWEST FLOW WILL SET UP THIS WEEKEND WITH A DECREASE IN STORMS AND WARMER TEMPERATURES THAT WILL PERSIST INTO THE MIDDLE OF NEXT WEEK. && .SHORT TERM... UPPER LOW IS CURRENTLY MOVING THROUGH CA-NV WITH INSTABILITY AND ENOUGH COLD AIR ALOFT TO PRODUCE SNOW IN THE HIGH SIERRA ABOVE 9500 FEET AND ABUNDANT SMALL HAIL IN OTHER AREAS OF THE EASTERN SIERRA AND WESTERN NV WHERE STRONG STORMS DEVELOPED EARLY IN THE DAY. WIDESPREAD SHOWERS AND THUNDERSTORMS WILL PERSIST THROUGH EARLY THIS EVENING WITH HAIL TO ONE INCH AND LOCALLY HEAVY RAINFALL. STORM COVERAGE WILL DECREASE BY LATE EVENING, BUT SHOWERS MAY CONTINUE WELL INTO THE NIGHT AS UPPER LOW REMAINS OVER AREA. FOR FRIDAY, UPPER LOW BEGINS TO FILL, BUT FLOW WILL BE LIGHT AND MODELS ARE NOW PICKING UP ON ANOTHER SHORTWAVE DROPPING SOUTHEASTWARD INTO NORTHERN CA-NV. FORECAST SOUNDINGS SHOW SUFFICIENT INSTABILITY WITH CAPE 500-750 J/KG ACROSS THE AREA FOR ADDITIONAL THUNDERSTORM DEVELOPMENT AND WE HAVE INCREASED THE POPS FOR FRIDAY AFTERNOON AND EVENING. ALTHOUGH THE OVERALL SEVERE THREAT WILL DIMINISH, AN ISOLATED STRONGER CELL OR TWO COULD PRODUCE LOCALLY HEAVY RAIN AND SMALL HAIL. FINALLY FOR SAT-SUN, SOUTHWEST FLOW WILL INCREASE SUFFICIENTLY TO BEGIN A DRYING TREND. A SLIGHT CHANCE OF THUNDERSTORMS WAS KEPT FOR MOST AREAS EXCEPT THE TAHOE BASIN SATURDAY AND ONLY ACROSS THE FAR NORTH ON SUNDAY. OTHERWISE AFTER ANOTHER UNSEASONABLY COOL DAY FRIDAY, TEMPERATURES WILL WARM SLOWLY THROUGH THE WEEKEND. HOHMANN .LONG TERM...MONDAY THROUGH THURSDAY... NO CHANGES WERE MADE TO THIS PERIOD AS MEDIUM RANGE MODELS HOLD ON TO A WEAK TROUGH CENTERED NEAR THE WEST COAST. THIS WOULD GENERALLY KEEP OUR AREA DRY UNDER SOUTHWEST FLOW ALTHOUGH WEAK SHORTWAVES EMBEDDED IN THE LARGER SCALE FLOW COULD TAKE ADVANTAGE OF LIMITED INSTABILITY FOR A SLIGHT CHANCE OF THUNDERSTORMS. CONFIDENCE IS TOO LOW TO INCLUDE IN THE FORECAST. TROUGH WILL ALSO PREVENT TEMPERATURES FROM GETTING MUCH WARMER THAN SEASONAL AVERAGES FOR MID JULY. JUST BEYOND THURSDAY, SOME SOLUTIONS INDICATE A DEEPENING OF THIS TROUGH WITH INCREASING WINDS FRIDAY AND MUCH DRIER CONDITIONS FOR NEXT WEEKEND. HOHMANN && .AVIATION... UPPER LOW WILL KEEP A THREAT FOR SHOWERS AND THUNDERSTORMS GOING ACROSS THE AREA THROUGH FRIDAY ALTHOUGH COVERAGE SHOULD BE LESS OVERNIGHT INTO FRIDAY. LARGE AMOUNTS OF SMALL HAIL AND VERY HEAVY RAIN HAVE ACCOMPANIED STRONGER CELLS THIS AFTERNOON AND WILL LIKELY REMAIN A THREAT THROUGH 03Z. SOME PLACES THAT HAVE ALREADY RECEIVED RAIN WERE CLEARING. HOWEVER, ANY CLEARING WILL ONLY PROMOTE ADDITIONAL STORM POTENTIAL DUE TO HEATING AND UNSTABLE CONDITIONS. TAFS WILL REQUIRE CLOSE MONITORING OF RADAR TRENDS WITH LOW CONFIDENCE IN STORM IMPACTS BEYOND A FEW HOURS. HOHMANN && .REV WATCHES/WARNINGS/ADVISORIES... NV...NONE. CA...NONE. && FOR MORE INFORMATION FROM THE NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/RENO (ALL LOWER CASE)
In the hours before
Special weather statement, Jul 9, 4:02 PM PDT, 2 hours 9 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RENO NV 402 PM PDT THU JUL 9 2015 CAZ071-100000- LASSEN-EASTERN PLUMAS-EASTERN SIERRA COUNTIES CA- 402 PM PDT THU JUL 9 2015 ...THUNDERSTORMS TO AFFECT EAGLE LAKE THROUGH 5 PM... AT 401 PM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR ASPEN GROVE CAMPGROUND...OR 7 MILES SOUTH OF EAGLE LAKE...MOVING NORTHWEST AT 10 MPH. WIND GUSTS TO 40 MPH AND MARBLE SIZE HAIL WILL OCCUR WITH THESE STORMS. LOCATIONS IMPACTED INCLUDE... EAGLE LAKE...ASPEN GROVE CAMPGROUND...SPAULDING...CHRISTIE CAMPGROUND...EAGLE CAMPGROUND AND MERRILL CAMPGROUND. LAT...LON 4056 12054 4043 12070 4058 12095 4078 12072 TIME...MOT...LOC 2301Z 134DEG 10KT 4055 12069 JW
Special weather statement, Jul 9, 4:18 PM PDT, 1 hour 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
418 PM PDT THU JUL 9 2015
CAZ071-100000-
LASSEN-EASTERN PLUMAS-EASTERN SIERRA COUNTIES CA-
418 PM PDT THU JUL 9 2015
...SPECIAL WEATHER STATEMENT...
AT 417 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 8 MILES SOUTH OF CRATER LAKE CAMPGROUND...OR 15
MILES NORTHEAST OF CHESTER. THIS STORM WAS NEARLY STATIONARY.
NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
CRATER LAKE CAMPGROUND.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM RESULTING IN
SIGNIFICANT PONDING OF WATER ON THE ROAD AND REDUCED VISIBILITY.
THIS STORM WILL AFFECT TRAVELERS ON HIGHWAY 44 NEAR BOGARD. DRIVERS
SHOULD EXPECT STRONG GUSTY CROSS WINDS...WITH RAPID VISIBILITY
REDUCTIONS. HEAVY RAINFALL WILL RESULT IN PONDING OF WATER. SLOW
DOWN WHEN ENCOUNTERING HEAVY RAIN AND TURN ON YOUR HEADLIGHTS.
&&
LAT...LON 4067 12101 4047 12095 4044 12106 4044 12121
4047 12123 4054 12123 4054 12126 4059 12126
TIME...MOT...LOC 2317Z 156DEG 3KT 4050 12111
AHLocal storm report, Jul 9, 4:33 PM PDT, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RENO NV
433 PM PDT THU JUL 09 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 PM HAIL LAKE DAVIS 39.91N 120.51W
07/09/2015 E0.50 INCH PLUMAS CA TRAINED SPOTTER
HEAVY RAIN AND LIGHTNING FOLLOWED BY DIME TO QUARTER SIZE
HAIL. 1 INCH ACCUMULATION OF HAIL. LOCAL FLASH FLOODING.
DAMAGE REPORTED TO TRAILER SKYLIGHT AND SHADE CANOPY.
&&
ELWSpecial weather statement, Jul 9, 4:51 PM PDT, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RENO NV 451 PM PDT THU JUL 9 2015 CAZ071-100030- LASSEN-EASTERN PLUMAS-EASTERN SIERRA COUNTIES CA- 451 PM PDT THU JUL 9 2015 ...STRONG THUNDERSTORM WITH HAIL NEAR TERMO ALONG U.S. 395... AT 450 PM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR TERMO...MOVING NORTHWEST AT 10 MPH. NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... TERMO. PRECAUTIONARY/PREPAREDNESS ACTIONS... DURING A THUNDERSTORM...SEEK SHELTER INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS. HIKERS AND CAMPERS SHOULD SEEK SHELTER IN A VEHICLE IF POSSIBLE. && LAT...LON 4083 12038 4076 12057 4093 12073 4101 12048 TIME...MOT...LOC 2350Z 149DEG 9KT 4084 12051 JW
Local storm report, Jul 9, 5:41 PM PDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RENO NV
541 PM PDT THU JUL 09 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0540 PM DUST STORM LOVELOCK 40.18N 118.48W
07/09/2015 PERSHING NV ASOS
1/4 MILE VISIBILITY REPORTED ON LOVELOCK ASOS.
&&
ELWSpecial weather statement, Jul 9, 5:45 PM PDT, 26 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RENO NV 545 PM PDT THU JUL 9 2015 NVZ003>005-100145- GREATER RENO-CARSON CITY-MINDEN AREA NV- WESTERN NEVADA BASIN AND RANGE INCLUDING PYRAMID LAKE NV- NORTHERN WASHOE COUNTY NV- 545 PM PDT THU JUL 9 2015 ...STRONG STORMS CONTINUE FROM FERNLEY TO PYRAMID LAKE... AT 542 PM PDT...DOPPLER RADAR WAS TRACKING A STRONG CLUSTER OF THUNDERSTORMS FROM FERNLEY TO PYRAMID LAKE. TORRENTIAL RAIN, SMALL HAIL, FREQUENT LIGHTNING, AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. BOATERS ON PYRAMID LAKE SHOULD GET OF THE WATER TO AVOID HAZARDOUS CONDITIONS. LOCATIONS IMPACTED INCLUDE... PYRAMID LAKE...FERNLEY...VIRGINIA PEAK...NIXON...SUTCLIFFE...TOHAKUM PEAK...THE NEEDLE ROCKS AND WADSWORTH. PRECAUTIONARY/PREPAREDNESS ACTIONS... IF ON OR NEAR A LAKE...GET OUT OF THE WATER AND MOVE INDOORS OR INSIDE A VEHICLE NOW. DON'T BE CAUGHT ON THE WATER IN A THUNDERSTORM. STRONG WIND GUSTS AND LIGHTNING POSE AN IMMEDIATE DANGER TO BOATERS. GUSTY WINDS WILL CAUSE A RAPID INCREASE IN WAVE HEIGHTS WHICH MAY CAPSIZE SMALL BOATS. DURING A THUNDERSTORM...SEEK SHELTER INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS. HIKERS AND CAMPERS SHOULD SEEK SHELTER IN A VEHICLE IF POSSIBLE. && LAT...LON 4034 11934 3981 11892 3955 11930 4019 11981 TIME...MOT...LOC 0042Z 180DEG 0KT 3996 11926 TF
The office that day
Everything else NWS Reno, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 9, 5:07 PM PDT | Severe Thunderstorm Warning | REV | Churchill, Pershing, Washoe | 38 min |
| Jul 9, 5:34 PM PDT | Dust Storm Warning | REV | Churchill, Lyon, Pershing, Washoe | 86 min |
| Jul 9, 5:45 PM PDT | Special Weather Statement | REV | 60 min | |
| Jul 9, 7:18 PM PDT | Special Weather Statement | REV | Churchill, Pershing | 117 min |
| Jul 9, 9:31 PM PDT | Flash Flood Watch | REV | Douglas, Lyon, Storey, Washoe | 17 hr |
Nearby
Flash Flood Warnings in Nevada, 2015Every flash flood warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.